Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 13, 2020, 12:18 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2020, 12:18 PM CDT (17:18 UTC)
- Expired
- Sep 13, 2020, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 9:39 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 13, 9:39 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 939 AM CDT Sun Sep 13 2020 .NEAR TERM...(Rest of Today) Issued at 940 AM CDT Sun Sep 13 2020 Surface analysis this morning continues to feature a weak convergence boundary stretching from the Great Lakes region through the Lower MS Valley. This boundary was a focus for showers and a few storms across NW AL overnight and continues to be a focus for lingering showering activity this morning. Rainfall across NW AL through S. Middle TN has shown a tight gradient. While only a Trace was picked up at KMSL, 3 to 4 inches were reported by CocoRaHS observers in Northern Lauderdale Co. As such, will maintain the Flash Flood Watch at least through this afternoon to account for additional diurnal convection. For the update - will continue to showcase rain chances as a fairly tight gradient from the NW to SE. The aforementioned boundary is expected to dip to the south later this afternoon, but break up in coverage. Temps outside of the shower/storm activity will be a little uncomfortable with temps in the mid/upper 80s and dew points in the mid 70s. .SHORT TERM...(Tonight through Tuesday night) Issued at 505 AM CDT Sun Sep 13 2020 A few lingering showers will be possible across the TN Valley early this evening, before diminishing within a few hours of sunset. However, additional convection may develop along the remnant low- level boundary (which will likely extend across TN) early Monday morning and shift southwestward, as steering currents assume a light northerly component. Although weak flow aloft will continue on Monday with the subtropical ridge positioned across the TN Valley, low- level east-northeasterly winds will strengthen considerably as TC Sally drifts northwestward into the northern Gulf of Mexico. This could allow a few afternoon showers and thunderstorms developing across the higher terrain to the north/east of Huntsville to shift west-southwestward. However, based on the amount of drying aloft observed in forecast soundings, we expect this activity to remain scattered in coverage and dissipate within a few hours of sunset Monday evening. During the period from Monday night-Tuesday night, the subtropical ridge (initially centered across our region) will build eastward, eventually becoming established across the southern FL peninsula. Deep-layer southeasterly flow will steadily strengthen in the gradient between the ridge to our southeast and TC Sally, which is predicted by NHC to be lifting north-northwestward across eastern LA/southern MS during this period. The rapid northwestward return of tropical moisture on Tuesday will support scattered-numerous showers and thunderstorms, which should be greatest in coverage across the southwestern portion of the CWFA where the lingering influence from drier air aloft will be less. By Tuesday night, increasing synoptic scale ascent coupled with warm/moist advection should result in a northward expanding area of rain and embedded convective showers by sunrise on Wednesday. High temperatures will remain in the m-u 80s on Monday, but should fall into the l-m 80s region-wide on Tuesday as tropical moisture returns to the region. Lows will generally be in the m-u 60s, but could fall into the lower 60s early Tuesday morning across our TN counties. .LONG TERM...(Wednesday through Saturday) Issued at 505 AM CDT Sun Sep 13 2020 The main story for the long term period will be heavy rain in upwards of 2 to 4 inches with locally higher amounts associated with Tropical Storm Sally as it moves across the Tennessee Valley. The current forecast track from the NHC has the center of the circulation moving through Alabama starting late Wednesday and into Thursday. However, outer bands of showers and storms will begin to impact the local area starting Wednesday morning. As expected with tropical airmasses, PWATs around 2 inches will result in very efficient rainfall that may result in flash flooding. While a flash flood watch may be needed at a future time, it is not being considered with this forecast package given the event is still 4 days out. Similar to Hurricane Laura a few weeks ago, tropical tornadoes are once again possible, but this will largely depend on the track and intensity of Sally as it moves inland later this week. On Thursday night, a cold front dropping in from the Plains will help eject the remnants of Sally to our east. The overnight model runs still show a lack of agreement on when exactly this front arrives with the GFS the earliest of the global models, clearing out the rain by Thursday night whereas the ECMWF has the front approximately 12 hrs behind. Either way, cooler and drier air advects in from the northwest by Friday night. A beautiful weekend is in store with highs around 80 and dewpoints in the upper 50s to lower 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 654 AM CDT Sun Sep 13 2020 SHRA/TSRA will continue to impact locations invof a stalled low- level convergence axis draped across NW AL and southern Middle TN this morning. It appears as if the bulk of the convection in our region will be closely tied to this feature, and for this reason we have only included -SHRA in a TEMPO group for the MSL terminal. However, a broken deck of low stratus clouds could periodically impact both airport locations through 16Z, and this has been included in TEMPO groups as well. Latest model guidance suggests that the overall coverage of precipitation will diminish this aftn, as environmental conditions become less favorable for convection. Thus, we will indicate VFR conditions for the remainder of the TAF period, with few stratocu beneath sct-bkn mid and high clouds. Sfc winds will remain from the SE at 5-10 knots today, but will shift to NE at similar speeds early this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>005. TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096. && NEAR TERM...Barron SHORT TERM...70/DD LONG TERM...GH AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 13, 6:01 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 601 AM CDT Sun Sep 13 2020 ALZ001>005-TNZ076-096-141130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln- 601 AM CDT Sun Sep 13 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered to numerous showers and thunderstorms will continue across the outlook area today. The greatest concentration of this activity will occur during the morning hours and in the vicinity of a frontal boundary stalled across northwest Alabama and southern Middle Tennessee. Due to the potential for several consecutive rounds of moderate to heavy rainfall in this region, a Flash Flood Watch has been issued through 7 PM CDT. The threat for both thunderstorms and locally heavy rainfall will diminish around sunset this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous showers and thunderstorms will continue for much of the upcoming work week, with the greatest coverage expected to be on Wednesday and Thursday, when the remnant circulation of Tropical Cyclone Sally will shift northeastward through the region. There is an increasing risk for locally heavy rainfall and flooding across the Tennessee Valley during this period, and a few strong storms will be possible as well. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However, timely reports of flooding will be greatly appreciated. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ006>010-016-TNZ097-141130- Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN- 601 AM CDT Sun Sep 13 2020 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will continue across the outlook area today. However, the greatest concentration of this activity will occur during the morning hours and in the vicinity of a frontal boundary stalled across northwest Alabama and southern Middle Tennessee. The threat for both thunderstorms and locally heavy rainfall will diminish around sunset this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous showers and thunderstorms will continue for much of the upcoming work week, with the greatest coverage expected to be on Wednesday and Thursday, when the remnant circulation of Tropical Cyclone Sally will shift northeastward through the region. There is an increasing risk for locally heavy rainfall and flooding across the Tennessee Valley during this period, and a few strong storms will be possible as well. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:23 AM CDT | Flash Flood Watch | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 13 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.